FLAIR Ibrutinib stopped because of pain

So I stopped the Ibrutinib for a week because of severe and debilitating pains, after 2 or 3 days felt much better. No pain.

Furthermore my blood results were much better, the WBC down to to 44 from 204, (peaked at 300 in December) which is because the Ibrutinib was no longer evicting the cancer cells from lymph nodes (and marrow?) into my bloodstream. After a week we decided to start again on lowest dose (1 tablet instead of 3) - and so far fingers crossed- I have been fine.

Is anyone else on the FLAIR trial adjusting their dosage?

The intention now would be to increase dosage to 2 tablets. I would be willing to try 3 again but imagine that the pains would return.

11 Replies

oldestnewest
  • Hope the improvement continues Romarin.

    Best wishes.

    Sue

  • Romarin,

    Sorry to hear about your pains and experiences

    It's interesting to learn that reducing your drug has that much influence on pain relief!

    Whilst Ibrutinib is not my Clinical Trial Drug (Idelalisib.) - I always consult with my Haematology team with aches, pains, infections, etc, before altering / stopping my drug. Like recently it was stopped because of the concern with the inter-reaction of an assortment of Antibiotics with this novel maintenance drug.

    I understand that the Research Team needs to know changes so they can predict the value and efficiency of this drug and trial!

    My Heamatologist has mentioned that if Idelalisib does have an adverse effect on my particular medical situation - then Ibrutinib maybe an option -- but I will consult widely... Regards,

    Marty.

  • Romarin ... I've been on ibrutinib for 2 years now. I've had joint, muscle & tendon pain off & on but it's been several months now since I've had any pain. Fortunately, my pain was never real, real bad. It only seemed to hurt with motion & exertion. But for example a sore knuckle or wrist would wake me up as I moved while sleeping. I tried a few different pain meds but nothing seemed to be very effective. Usually after a couple of days to a week, the pain would disappear.

    I'm 68 & not real active. If I get out weed-eat for an hour or two, I'm pretty worn out for the rest of the day. Guess with Spring around the corner, I need to become more active.

    Hang in there ... I think this side-effect may lessen after you've been on ibrutinib for a while.

    Lynn

  • I think because of the lack of long term data it's trial and error when it comes to dosage. Three tables may be necessary for one patient while another may only need one. As Cll varies so much between patients each of us are different. Good luck and best wishes. I should say these are only my opinions as I am not medically qualified.

  • Romarin wrote: "Furthermore my blood results were much better, the WBC down to to 44 from 204, (peaked at 300 in December) which is because the Ibrutinib was no longer evicting the cancer cells from lymph nodes (and marrow?) into my bloodstream."

    I stopped Ibrutinib for one month (Nov 2015) and then restarted, my ALC bounced from 11 to 43 as a result.

    I think you are correct, your results may jump around due to the effects of Ibrutinib on evicting the CLL cells from your nodes and during pauses of Ibrutinib anything can happen with your peripheral blood levels as your nodes start to grow again. During pauses your nodes may be capturing CLL cells out of your circulating blood and lowering your ALC, and when you restart Ibrutinib your ALC may peak suddenly. The key is tracking the long term trends while taking the drug every day. You may want to use a Excel spread sheet to track your data. See

    cllsociety.org/toolbox/keep...

    or cllsupport.org.uk/cll-sll/s... and download the excel sheet at the bottom of the page.

    Len

  • LEN, Your insight about fluctuations because of dose changing(something I had to do because I had chose to try staying on ibrutinib despite debilitating side effects) makes sense because that is exactly what happened to my numbers my gut told me to reduce dose but doc increase because He saw this fluctuation take place within a week of blood tests. I agree with you on the tracking but to look at the numbers on at a longer period - like monthly rather than weekly. The danger of resistance to a drug is always there anyway but feeling good for that period is worth it in my opinion. I feel more confident in going back on ibrutinib and if the side effects get so bad again( like they did for you and others) when reaching 3 tabs then I guess I`ll have to go with a different treatment. I`ve been off of ibrutinib for about 20 days and next week I`m due for blood work so I`m going to ask doc try ibrutinib again at 1 tab and try working up to 3. Hope it works!

  • Romarin,

    you mentioned >> WBC peaked at 300 in December<< so I learn from this, that you are on Ibrutinib since about 4 months (right?)

    I am on Ibrutinib since the end of november 2015 as well and after about three or four weeks some of the typical side-effects started, as LynnB1947 describes it. At the beginning it was both fear-making and painful. However since about middle of february it´s nearly over, an effect I know from other CLL-patients, taking the same agent.

    Well I don´t know how much and how long you are on torements. I have prohpylacticly discussed with my docs the possibilites of what to do, if my pain would become that strong, that I could not bear it any longer. I forinstance asked if I should reduce the taking of Ibrutinib in this case or even stopp it for a while.

    The answer was clear and in unison : NO! when ever we can avoid it. Only if there occure life-threatening side-effects.

    One of the explanations they pointed out, was that there might be the incalculable risk of the development of a resistance against Ibrutinib (which as a matter of fact occassional happens) if I should reduce or interrup the taking. The agent is too short on the free market, that long-term experiences are absent.

    You should know, that my docs (3) coordinate closely with the oncology and hamatology of two universities in Germany.

    I wish you all the best, may your pain disappear in the same way as I (up to now) might experience it.

    Gerdj

  • thanks for your experience. I also had severe pain. twice I tried 2 tabs and pain tolerable. Then my wbc started to rise and doc wanted me go back up to three and when I did in one day the swelling got even worse stopped all together. But reading how you stopped and started at 1 tab is what I wanted to do all along but there is no precedent for it. I started at 44.000 wbc went up to 88.000 and then over 100.000, dropped a little then climbed again when on 2 tabs( up to two months) but have read that many sustain a high wbc for up to eight months even though medicine is working so I am seriously thinking of going back on ibrutinib and starting with 1 tab and working up and not being so concerned with numbers in the beginning as I FELT REALLY GOOD despite the constant pain. How long have you been taking ibrutinib? please let me know how it goes for you because now I more confident in trying it again.

  • I was wondering what the "flair trial" is. If it is rituxan /ibrutinib could the joint pain be from the rituxan and not ibrutinib? I have had rituxan before and suffered joint pain which lasted up to ten months, and then on ibrutinib alone I suffered with joint pain in various fingers but when pain ceased I had full use again; not like I had while on rituxan. The talk about dose reduction is interesting to me because of your comments that I realize you spoke about before, and I commented on, are very helpful to me.

  • Yes Imbruvica (ibrutinib) and rituxan...here is the link.

    cancerresearchuk.org/about-...

  • It is definitely Ibrutinib. The pain continued after I finished the Rituximab. So have now stopped the Ibrutinib- see previous posts. Thanks for your comments. So far off the trial am feeling good....

You may also like...